Heavy Rain, Miami-Dade
- When
- September 11, 7:30 PM EST to 10:30 PM EST
- Where
- Miami-Dade County, Miami
- Reported by
- NEWSPAPER
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
Flooding was noted in downtown Miami where portions of Biscayne Boulevard and Brickell Avenue were covered in more than a foot of water. More than a dozen vehicles were stalled in the vicinity of Brickell Avenue and 13th Street.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Flooding was noted in downtown Miami where portions of Biscayne Boulevard and Brickell Avenue were covered in more than a foot of water. More than a dozen vehicles were stalled in the vicinity of Brickell Avenue and 13th Street. Flooding was also observed in South Miami where water seeped into some businesses at The Shops at Sunset Place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 11, 1:04 PM EST, 6 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 204 PM EDT SUN SEP 11 2005 .DISCUSSION...HURRICANE OPHELIA IS STILL NEARLY STATIONARY OVER THE NORTHWEST ATLANTIC WATERS WITH A TROUGH OF LOW PRESSURE EXTENDING INTO LAKE OKEECHOBEE AREA EARLY THIS AFTERNOON. THIS BOUNDARY HAS SEPARATING THE DRY AIR WITH 60S DEW POINTS FROM THE MOIST AIR WITH DEW POINTS IN THE 70S. VISIBLE SATELLITE IMAGES WERE ALSO SHOWING THAT THE EAST COAST AND WEST COAST SEA BREEZES WERE STARTING TO DEVELOP ALONG BOTH COASTS OF THE CWA EARLY THIS AFTERNOON WITH A FEW SHOWERS ALONG THE EAST COAST SEA BREEZE. THE EAST COAST SEA BREEZE SHOULD MOVE VERY SLOWLY INLAND AS THE WEST COAST SEA BREEZE MOVES INLAND ACROSS THE CWA. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG THE EAST COAST AND OVER THE INTERIOR AREAS THROUGH THE AFTERNOON HOURS...AS THE CAP AROUND 950 MBS BREAKS DUE TO THE HEATING OF THE DAY. WHERE THE EAST AND WEST COAST SEA BREEZES COLLIDES...THERE COULD BE A FEW STRONG STORMS LATE THIS AFTERNOON INTO THE EVENING HOURS. THE MAIN THREATS FROM THE STORMS WILL BE FREQUENT LIGHTNING STRIKES...HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL. THE SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE THIS EVENING...AS THE HEATING OF THE DAY IS LOST ALLOWING THE SKIES TO BECOME MOSTLY CLEAR AFTER MIDNIGHT. SO PLAN ON ONLY HAVING SHOWERS AND THUNDERSTORM WORDING IN FOR THE EVENING HOURS. THE ONLY EXCEPTION IS FOR THE WEST COAST AREAS...DUE TO THE ONSHORE STEERING FLOW OR THIS AREA ALLOWING FOR A FEW SHOWERS OR THUNDERSTORMS TO WORK INTO THE WEST COAST METRO AREAS FROM THE GULF WATERS. HURRICANE OPHELIA IS STILL FORECAST TO REMAIN NEARLY STATIONARY THROUGH TUESDAY BY THE NHC KEEPING THE TROUGH OF LOW PRESSURE OVER SOUTH FLORIDA...AND THE STEERING FLOW FROM THE SOUTHWEST TO WEST DIRECTION. THIS WILL ALLOW FOR THE SHOWERS AND THUNDERSTORM ACTIVITY TO BE MAINLY ALONG THE EAST COAST AREAS OF SOUTH FLORIDA EACH DAY. SO THE HIGHEST POPS WILL BE ALONG THE EAST COAST AREAS WITH THE LOWS POPS ALONG THE WEST COAST AREAS. .EXTENDED FORECAST. OPHELIA SHOULD START TO MOVE SLOWLY NORTHWARD BY MIDDLE TO END OF NEXT WEEK BY THE NHC. THIS WILL ALLOW FOR THE TROUGH OF LOW PRESSURE OVER SOUTH FLORIDA TO WEAKEN AND HIGH PRESSURE TO BUILD INTO SOUTH FLORIDA FROM THE GULF OF MEXICO. SO THE STEERING FLOW WILL SWING FROM A SOUTHWEST WEST DIRECTION MIDDLE OF THIS WEEK TO A EAST SOUTHEAST DIRECTION BY LATE THIS WEEK. THEREFORE...THE SHOWERS AND THUNDERSTORM ACTIVITY WILL SHIFT FROM THE EAST COAST TO THE WEST COAST BY THIS WEEKEND. && .MARINE...THE WINDS WERE FROM THE NORTHERLY DIRECTION LIGHT OVER MIAMI-DADE TO 5 TO 10 KNOTS OVER PALM BEACH COUNTY EARLY THIS AFTERNOON. THE WINDS SHOULD REMAIN BELOW 5 KNOTS MAINLY FROM THE NORTH DIRECTION FOR REST OF THE AFTERNOON HOURS INTO TONIGHT...AS HIGH PRESSURE REMAINS OVER THE GULF WATERS AND HURRICANE OPHELIA REMAIN NEARLY STATIONARY OVER THE ATLANTIC WATERS. THE WINDS WILL THEN SLOWLY SWING COUNTER CLOCKWISE TO A SOUTHEAST DIRECTION BY MIDDLE TO LATE THIS WEEK BUT REMAIN BELOW 10 KNOTS. THE SWELLS SHOULD INCREASE A LITTLE TONIGHT INTO MONDAY...AS OPHELIA CONTINUES TO REMAIN NEARLY STATIONARY. THIS MEANS THAT THE SEAS COULD GET UP TO 6 TO 8 FEET OVER PALM BEACH WATERS...AND 5 TO 7 FEET MAINLY IN THE GULF STREAM WATERS OF MIAMI-DADE AND BROWARD COUNTIES. SO PLAN ON CARING A SCA FOR ALL PALM BEACH WATERS...AND A SCEC FOR MIAMI-DADE AND BROWARD WATERS EXCEPT FOR A SCA FOR THE GULF STREAM WATERS TONIGHT. THIS COULD ALSO MEAN SOME MINOR BEACH EROSION FOR PALM BEACH AND BROWARD COUNTIES ESPECIALLY DURING HIGH TIDE. THE NORTHEAST SWELLS WILL SLOWLY DECREASE MONDAY NIGHT THROUGH WEDNESDAY...AS OPHELIA IS FORECAST BY NHC TO MOVE SLOWLY NORTHEAST AWAY FROM FLORIDA. SO THE SEAS SHOULD SLOWLY DECREASE TO LESS THAN 6 FEET BY MIDDLE OF THIS WEEK. FOR REST OF SOUTH FLORIDA WATERS...WINDS WILL BE LESS THAN 10 KNOTS. SO SEAS WILL BE LESS THAN 2 FEET IN THE GULF WATERS THROUGH THE WEEK. && .FIRE WEATHER...THE RELATIVE HUMIDITIES SHOULD REMAIN ABOVE THE CRITICAL VALUES THROUGH THE WEEK. HOWEVER...IF THE THROUGH OF LOW PRESSURE MOVES A LITTLE BIT SOUTH THAN FORECAST...THE RELATIVE HUMIDITIES COULD APPROACH THE CRITICAL VALUES FOR COUPLE OF HOURS DURING THE AFTERNOON HOURS OVER THE NORTHERN AREAS OF THE CWA. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 74 90 74 90 / 20 40 30 40 FORT LAUDERDALE 75 89 75 89 / 30 40 30 40 MIAMI 76 91 76 91 / 30 30 30 30 NAPLES 75 90 75 90 / 10 20 20 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && 54
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 655 PM EDT SUN SEP 11 2005 FLZ063-066>075-122300- GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN- WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD- BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN- MAINLAND MONROE- 655 PM EDT SUN SEP 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RIP CURRENTS: MODERATE CHANCE OF RIP CURRENTS ALONG THE PALM BEACH COAST UNTIL LATE TONIGHT. THUNDERSTORMS: WIDELY SCATTERED THUNDERSTORMS WILL PRODUCE OCCASIONAL LIGHTNING UNTIL LATE TONIGHT MAINLY IN BROWARD...EASTERN COLLIER AND MIAMI-DADE COUNTIES. WAVES: SOME SEAS TO 7 FEET MAINLY ALONG THE PALM BEACH COUNTY COAST. SMALL CRAFT ADVISORIES ARE IN EFFECT OF HAZARDOUS SEAS. SOME MINOR BEACH EROSION POSSIBLE AROUND THE TIME OF HIGH TIDE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 538 PM EDT SUN SEP 11 2005 AMZ630-FLZ074-112245- BISCAYNE BAY-DADE METROPOLITAN- INCLUDING THE CITY OF...MIAMI 538 PM EDT SUN SEP 11 2005 ...STRONG THUNDERSTORMS OVER SOUTHERN MIAMI DADE COUNTY... AT 530 PM...DOPPLER RADAR SHOWED SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ALONG U. S. 1 SOUTH OF HOMESTEAD IN SOUTHERN MIAMI DADE COUNTY. EXPECT FREQUENT LIGHTNING, VERY HEAVY RAIN UP TO AN INCH AND A HALF PER HOUR, GUSTY WINDS TO 25 MPH AND POSSIBLY SOME SMALL HAIL. THIS ACTIVITY WILL MOVE SLOWLY EAST AND EVENTUALLY AFFECT CARD SOUND ROAD THROUGH 630 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 745 PM EDT SUN SEP 11 2005 AMZ630-FLZ073-074-120045- BISCAYNE BAY-WESTERN DADE-DADE METROPOLITAN- INCLUDING THE CITIES OF...SHARK VALLEY...MIAMI 745 PM EDT SUN SEP 11 2005 ...STRONG THUNDERSTORMS MOVING INTO METRO MIAMI DADE COUNTY... AT 740 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED OVER THE EVERGLADES JUST WEST OF KROME AVENUE MOVING SOUTHEAST AT 10 MPH. THE STRONGEST ACTIVITY WITH WIND GUSTS TO 35 MPH, FREQUENT LIGHTNING AND POSSIBLY SOME SMALL HAIL WILL MOVE INTO THE MIAMI LAKES, SWEETWATER AND KENDALL AREAS THROUGH 830 PM.
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474502.